cough and statin treatment
Last reviewed 01/2022
- cough associated with statin use
- study evidence shows that cough may be associated with statin use (1). An 8 week tolerability study for two different formulations for atorvastatin revealed cough as an adverse reaction in about 5% of patients taking a statin in this particular study (1)
- if simply cough associated with statin use (no evidence of interstitial
lung disease) then this will resolve with withdrawal of the statin treatment
- statin induced lung injury
- more significantly than cough without pulmonary lesions present on imaging - there is evidence that statin use has been associated with lung injury ( interstitial lung disease)
- statins have been rarely associated as a cause of interstitial lung
- shows that statin-induced ILD is a newly recognized side effect of statin therapy which can present as a cough. Unfortunately, little is known about the mechanism of lung injury
- Fernandez and colleagues reported that interstitial lung disease (ILD), comprising a group of disorders with similar pathological findings including cellular infiltration, scarring and/or architectural disruption of the pulmonary parenchyma involving alveolar lining cells, small and large airways, endothelial basement membranes and occasionally the pleura, was found in 0.01-0.4% of patients who had statin-induced adverse events
- a diagnosis of statin induced lung injury
- the following criteria for presumed drug-induced lung injury
caused by statins has been suggested (3):
- (1) treatment with statins;
- (2) newly developed pulmonary lesions presenting as ILD on the imaging studies after statin treatment;
- (3) other causes of lung diseases extensively excluded clinically;
- (4) obvious clinical and radiological improvement after discontinuation of statins
- the following criteria for presumed drug-induced lung injury caused by statins has been suggested (3):
- the contribution of steroid therapy in the treatment of statin-induced ILD is uncertain, but based on anecdotal experience, steroid therapy should be attempted when statin withdrawal fails to improve symptoms (2)
- ILD has been reported with most statins, suggesting that statin-induced ILD is a class effect and not a specific statin effect (2)
- Kim SH et al. Assessment of the efficacy and tolerability of 2 formulations of atorvastatin in Korean adults with hypercholesterolemia: a multicenter, prospective, open-label, randomized trial.Clin Ther. 2013 Jan;35(1):77-86.
- Fernandez AB et al. Review Statins and interstitial lung disease: a systematic review of the literature and of food and drug administration adverse event reports.Chest. 2008 Oct; 134(4):824-30.
- Huang LK et al. Statin-induced lung injury: diagnostic clue and outcome. Postgrad Med J. 2013 Jan;89(1047):14-9.